Lamotrigine-Induced Toxic Epidermal Necrolysis in Three Patients Treated for Bipolar Disorder
Department of Pharmacy Services, Thomas Jefferson Medical Center, Philadelphia, Pennsylvania, USA. Pharmacotherapy
(Impact Factor: 2.66).
06/2006; 26(5):699-704. DOI: 10.1592/phco.26.5.699
Exfoliative dermatitis, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), is a mild-to-life-threatening process that has been described after exposure to many antiepileptic drugs. The increased use of antiepileptic drugs for treatment of bipolar disorder and neurologic disorders has extended the risk of exfoliative disorder to this population of patients, and these patients and their health care providers may not be familiar with the risks involved with these drugs. We describe the cases of a 28-year-old woman with bipolar 1 disorder initially treated with lamotrigine, and two adolescent girls with bipolar 2 disorder treated with lamotrigine after poor responses to other drug regimens. In all three patients, rashes progressed to toxic epidermal necrolysis in spite of treatment with corticosteroids at their local hospitals; thus, they were transferred to our burn treatment center. Response to early corticosteroid treatment in suppressing progression of exfoliation was variable in these patients. Ultimately, two of the three required ventilatory support; their conditions improved within 8-32 days of treatment, and they were discharged from the hospital. Case reports of lamotrigine-induced exfoliative disorder in patients with bipolar disorder have been published. However, these three patients were admitted to our burn treatment center within a 12-month period. Our institution admits approximately 10-12 patients with TEN/year, and the increased use of lamotrigine for treatment of bipolar disorder is likely to result in more patients with TEN. Therefore, health care professionals need to be aware of the early signs and symptoms of exfoliative dermatotoxicity when treating patients with lamotrigine.
Available from: Tejas Patel
- "SJS and TEN are more commonly caused by antimicrobials, antiepileptics, and NSAIDs. Among antiepileptics, phenytoin and carbamazepine are reported to cause TEN.[2–4] Lamotrigine is also reported as a common culprit drug to cause this serious reaction in western population.- Due to its limited utilization, it is not reported as a culprit in Indian population. "
[Show abstract] [Hide abstract]
ABSTRACT: A 12-year-male child developed toxic epidermal necrolysis (TEN) probably due to lamotrigine. The patient was on antiepileptic therapy (sodium valproate and clonazepam) since 6-7 months, and lamotrigine was added in the regimen 1-2 months back. A serious cutaneous reaction is more likely to occur during the first 2 months of starting lamotrigine. The use of lamotrigine as an add-on to valproate may have precipitated the reaction. Other drugs were ruled out based on the incubation period of TEN. Drug interactions should be kept in mind with multiple antiepileptic therapies. The patient died because of the severity of reactions and delay in starting the treatment with steroids. One must be vigilant in early detection of the reaction.
Available from: iums.ac.ir
[Show abstract] [Hide abstract]
ABSTRACT: Hematological side effects are rare with lamotrigine. We report two cases (two men; 46 years old and 65 years old) with epilepsy that developed combined leucopenia and thrombocytopenia after receiving low dose lamotrigine for a time. Three weeks after discontinuing lamotrigine, all of the hematological abnormalities disappeared. We suggest that combined leucopenia and thrombocytopenia is one of the side effects of lamotrigine that must be considered. Lamotrigine is one of the new anti-epileptic drugs, and it is derived from the dihydrofolate reductase inhibitor. Mechanism of action is thought to be mainly through blocking the influx of sodium ions, thereby reducing excess glutamate release and stabilizing neuronal membranes [ 1]. Lamotrigine is effective as monotherapy in epilepsy for adult and children [ 2]. Lamotrigine is also effective as an adjunctive treatment of refractory partial seizures and idiopathic generalized epilepsy [ 3]. It is eliminated mainly by hepatic metabolism and changes to glucuronide conjugate [ 4]. Lamotrigine is well tolerated in children and adults [ 5]. The most adverse events include headache [ 6], somnolences, rash and episodes of transitory diplopia. Very occasionally, lamotrigine can produce minimal hematological side effects; including agranulocytosis, neutropenia, thrombocytopenia and asymptomatic disseminated intravascular coagulopathy [ 7-10]. Here, we report two cases of thrombocytopenia combined with neutropenia developed after taking lamotrigine for epilepsy treatment.
Available from: factsandcomparisons.com
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.